Wednesday, October 26, 2011
Allergic to Antihistamines---really!
Gary Stadtmauer, MD, Allergy & Clinical Immunology, 08:22AM Oct 17, 2011 How many times have we heard patients say they are "allergic" to drugs like antihistamines and corticosteroids? Hypersenstivities to medications used to treat allergic diseases are fortunately uncommon. Both the allergy literature and the dermatology literature describe delayed (and even immediate) hypersensitivity reactions to corticosteroids. Patch testing is the preferred method of detecting Type IV hypersensitivity to corticosteroids since intradermal testing may cause dermal atrophy. Corticosteroids with C16 methylation (such as betamethasone) are less allergenic than other steroids. I have seen a couple of cases of drug exanthema from antihistamines but never immediate hypersensitivity...until now. I recently saw a young woman who has had recurrent urticaria/angioedema of immediate onset due to Benadryl. She had no associated symptoms. Scratch testing to Benadryl 5mg/ml was negative but ID was positive at 0.5 mg/ml (W/F of 4/10) and 5 mg/ml (W/F o 5/10). See image below. One could question whether this is an IgE-mediated event. Perhaps it is or perhaps in the occasional patient the antihistamine acts as an agonist, binding to the receptor instead of blocking it thereby triggering histamine release. Anaphylactic shock caused by a challenge with 12.5 mg oral diphenhydramine has been reported and the authors of this case suggest the mechanism was IgE-mediated.
Posted by Dr Tan Poh Tin at 7:39 PM